Broadening of the QT interval on ECG is a serious issue, and may result in life-threatening torsade de pointes. Australian researchers have recently examined the use of QT interval-prolonging drugs amongst elderly people undergoing medication reviews. 500 medication review reports were examined, and where the patient was taking at least one QT interval-prolonging drug, the individual risk of drug-induced QT interval prolongation was assessed. After duplicate reports (n = 41) were excluded, 459 HMR reports were analysed, with 11.3% (52/459) were taking at least one drug with known risk, 13.5% taking at least one drug with a possible risk, and 63.4% (291/459) were taking at least one drug with a conditional risk. Pharmacists provided specific recommendations in only eight out of 35 patients (23%) with a high-risk score and taking drugs with known risk of QT interval prolongation. Drugs identified as carrying high risk for QT prolongation include amiodarone, azithromycin, citalopram/escitalopram, fluconazole, domperidone, sotalol, ciprofloxacin and chlorpromazine. Read more about the study here.
Drugs prolonging QT interval and home medicines reviews
Jan 8, 2019